Iowa, 2010

Flooding in Iowa, May 18 to 23, 2010

May 18 to 23, 2010 · NWS DVN · 2 events in 2 counties and zones

5 feet on May 18 around 1 pm. 9 feet around 1 am May 21.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of May resulted in the Wapsipinicon River at De Witt going above the moderate flood stage level of 11.5 feet on May 18 around 1 pm. It crested around 11.9 feet around 1 am May 21. It fell below the moderate flood stage level around 1 am May 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 18, 2:14 AM CST, 9 hours 46 minutes earlier.

Area forecast discussion, May 18, 2:14 AM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 AM CDT TUE MAY 18 2010

.SYNOPSIS...
THE PERSISTENT SLOW MOVING UPPER LOW IS NOW POSITIONED OVER NORTHERN
INDIANA...BUT CONTINUES TO SPIN BANDS OF MID LEVEL CLOUDS AND SOME
CIRRUS AS FAR WEST AS WATERLOO IOWA. TEMPERATURES ARE BEING HELD UP
BY THESE CLOUDS...AND AS OF 2 AM...MOST SITES ARE HOLDING IN THE
LOWER 50S OVER EASTERN IOWA AND NORTHERN ILLINOIS. ANOTHER UPPER
WAVE IS FOUND OVER SOUTHERN CALIFORNIA...READY TO MOVE INTO THE
PLAINS LATER TODAY.

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAYS FORECAST QUESTIONS ARE CENTERED OVER SKY COVER. WHILE THIS
APPEARED TO BE A MOSTLY CLEAR FORECAST IN PAST DAYS...THE POSITION
OF THE DECAYING UPPER LOW JUST TO THE EAST NOW BRINGS THE STRONG
THREAT OF BANDS OF ALTOCUMULUS AND CIRRUS OVER THE CWA.  THIS IS
INDICATED BY MODELS AND CONFIRMED BY UPPER ANALYSIS AND SATELLITE.
FOR NOW...USING THE GFS AND NAM...WHICH HAVE SOME SKILL IN THE
CURRENT PLACEMENT OF AC BANDS...WE WILL GO WITH A PARTLY CLOUDY SKY
DEVELOPING EARLY TODAY OUT OF OUR CURRENT MOSTLY CLOUDY...THEN...BY
MID AFTERNOON...ANOTHER OPAQUE BAND OF CLOUD SHOULD ROTATE WEST.
THIS SHOULD KEEP OUR AREA MOSTLY CLOUDY THROUGH MIDNIGHT IN PORTIONS
OF THE CENTRAL AND SOUTH...WHILE THE NORTH COULD BE CLEAR. TEMPS
SHOULD BE HELD UP AGAIN...IN THE UPPER 40S TO AROUND 50. TODAYS
HIGHS WILL BE BASED ON PERSISTENCE OF MIXING HEIGHT...WHICH WAS
AROUND 800MB YESTERDAY...DESPITE SOME CLOUDS AROUND. SO...WE WILL GO
WITH LOWER 70S WIDESPREAD...WHICH IS ASSUMING SOME CLOUDS TAKING THE
EDGE OFF OF THE MAX POTENTIAL TODAY. IF WE WERE CLEAR...MID 70S
COULD BE REACHED...BUT THAT APPEARS ONLY LIKELY IN THE WEST IF IT
DID OCCUR.
..ERVIN..

.LONG TERM...TUESDAY THROUGH MONDAY...
THE UPPER LEVEL AND SURFACE RIDGE HOLD OVER THE AREA WEDNESDAY
WHILE THE NEXT SYSTEM DEVELOPS TO OUR WEST OVER EASTERN CO. THIS
SYSTEM LOOK REMINISCENT OF THE ONE THAT JUST EXITED THE AREA.

RAIN CHANCES WILL GRADUALLY INCREASE THROUGH THE DAY THURSDAY
BECOMING MORE WIDESPREAD FRIDAY. AS WITH THE LAST SYSTEM...POPS
AND QPF WILL BE HIGHEST IN THE SOUTH AND EAST WHERE THE 850
THETA-E RIDGE AND LOW-LEVEL FORCING APPEAR TO BE SETTING UP AT
THIS TIME. MAX TEMPS FRIDAY WILL BE LIMITED BY THE RAIN...BUT
PROBABLY NOT AS NOTABLY AS WITH THE LAST SYSTEM. THE AIR MASS IN
PLACE AS THE RAIN ARRIVES THIS TIME IS A LITTLE MORE MOIST THAN
THE PREVIOUS SYSTEM. SURFACE WET BULB TEMPS SUGGEST HIGHS FRIDAY
IN THE IN THE UPPER 60S.

AS THIS SYSTEM SLOWLY SHIFTS EAST OVERNIGHT FRIDAY...A MASSIVE
TROUGH DEVELOPING IN THE ROCKIES WILL RESULT IN STRONG SOUTHERLY
FLOW AND GOOD WAA OVER THE AREA THIS WEEKEND INTO EARLY NEXT WEEK.
AND SUPPORT FOR PRECIP REMAINS TO THE WEST AND NORTHWEST. TEMPS
DURING THIS PERIOD SHOULD EVENTUALLY PUSH ABOVE NORMAL WITH A FEW
READINGS POSSIBLY IN THE 80S SATURDAY...BUT MORE WIDESPREAD 80+
READINGS SUNDAY AND MONDAY.   WOLF

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST OVER THE SITES TODAY AS WEAK LOW
PRESSURE REMAINS OVER THE GREAT LAKES. PERIODS OF MID AND HIGH
CLOUDS CAN BE EXPECTED...WITH NORTHEAST WINDS AROUND 10 KTS DURING
THE MID DAY HOURS...THEN LIGHT WINDS TONIGHT.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/WOLF
Hazardous weather outlook, May 18, 3:03 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 AM CDT TUE MAY 18 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
403 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Scott

When
May 18, 12:00 PM CST to May 23, 12:00 AM CST
Where
Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Heavy rains during the second week of May resulted in the Wapsipinicon River at De Witt going above the moderate flood stage level of 11.5 feet on May 18 around 1 pm. It crested around 11.9 feet around 1 am May 21. It fell below the moderate flood stage level around 1 am May 23.

Flood, Clinton

When
May 18, 12:00 PM CST to May 23, 12:00 AM CST
Where
Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Heavy rains during the second week of May resulted in the Wapsipinicon River at De Witt going above the moderate flood stage level of 11.5 feet on May 18 around 1 pm. It crested around 11.9 feet around 1 am May 21. It fell below the moderate flood stage level around 1 am May 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233080, 233088.